Texas, 2018

Damaging Winds in Texas, July 30, 2018

July 30, 2018 · NWS OUN · 2 events in 2 counties and zones

Late on the 29th into the early hours of the 30th, an MCS came down out of Kansas and traversed the most of Oklahoma and western north Texas northwest to southeast with some impressive long-lived wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Late on the 29th into the early hours of the 30th, an MCS came down out of Kansas and traversed the most of Oklahoma and western north Texas northwest to southeast with some impressive long-lived wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 30, 2:02 AM CST, 53 minutes earlier.

Area forecast discussion, Jul 30, 2:02 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
302 AM CDT Mon Jul 30 2018

.DISCUSSION...
The main forecast concern for this period is lingering showers and
storms through the day today.

An MCS is currently making its way now through Oklahoma and western
north Texas. This activity should continue southward, generally
decreasing in intensity. After the passage of this system, the
environment this afternoon will be pretty well worked over limiting
precipitation chances for that period. However, there will still be
some lingering instability, moisture, and shear, as well as the
500mb trough coming through late afternoon / evening, so leaving
some slight chances POPs seems justified. Maximum temperatures will
be in the 80s as cool air flows in behind the front and extensive
cloud cover from this morning's convection persists.

Cooler than normal temperatures will be the rule for the next
several days as northerly flow takes over. Another shortwave will
bring some slight chances for rain Wednesday night and Thursday
night mainly across western Oklahoma.

As we move into late week, the ridge begins to build back. This
should bring drier weather with a gradual warming trend. Models hint
at more overnight storm complexes making it into northwest Oklahoma,
but with how far out that is in the forecast and with the ridge
building back in, not confident enough to put any mentionable POPs
at this point in time.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  64  84  64 /  50  10   0   0
Hobart OK         83  64  87  65 /  30  10   0   0
Wichita Falls TX  85  68  89  67 /  50  20   0   0
Gage OK           80  61  83  63 /  30   0   0   0
Ponca City OK     80  61  84  62 /  30  10  10   0
Durant OK         83  67  87  66 /  80  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/14
Hazardous weather outlook, Jul 29, 2:15 PM CST, 12 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
315 PM CDT Sun Jul 29 2018

OKZ004>048-050>052-TXZ083>090-302015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
315 PM CDT Sun Jul 29 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms across portions
of northern and central Oklahoma tonight.

Location...
The Slight Risk is north of line from near Altus, to Duncan to
Holdenville, Oklahoma. A Marginal Risk covers the rest of Oklahoma
and parts of north Texas, generally north of a line from near
Crowell to Henrietta, Texas.

Timing...
The most likely time for severe thunderstorms will be 11 PM this
evening to 4 AM Monday morning.

Impacts...
Damaging wind gusts up to 80 mph.
Hail up the size of quarters.

Discussion...
A complex of thunderstorms is expected to move into northern
Oklahoma tonight and move southeastward across the state.
Thunderstorms should gradualy weaken as they move toward southern
Oklahoma and the Red River.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
northern and central Oklahoma should prepare for severe weather
operations tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms are expected to continue Monday and Monday night.

There is a chance of thunderstorms across western Oklahoma and
adjacent parts of north Texas Wednesday into Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Jul 30, 2:16 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
316 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND GST     2 N YUKON               35.53N 97.74W
07/30/2018  M73 MPH          CANADIAN           OK   MESONET

&&

MAD
Special weather statement, Jul 30, 2:22 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
322 AM CDT MON JUL 30 2018

OKZ043-300845-
Coal OK-
322 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR southern Coal County Until 345 AM
CDT....

AT 320 AM CDT, a strong thunderstorm was located near Bromide, moving
east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Coalgate, Lehigh, Bromide, Olney, Clarita and Phillips.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3442 9651 3454 9651 3464 9620 3442 9614
TIME...MOT...LOC 0820Z 257DEG 24KT 3445 9651

BRB
Local storm report, Jul 30, 2:23 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND GST     2 N YUKON               35.53N 97.74W
07/30/2018  M62 MPH          CANADIAN           OK   MESONET

&&

MAD
Local storm report, Jul 30, 2:26 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
326 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 AM     TSTM WND GST     3 NNW FORT COBB RESERVO 35.24N 98.50W
07/30/2018  M64 MPH          CADDO              OK   PUBLIC

            CWOP STATION D2113, 3 NNW FORT COBB
            RESERVOIR.

&&

MAD
Special weather statement, Jul 30, 2:28 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
328 AM CDT MON JUL 30 2018

OKZ023-027-028-035-037-038-300900-
Grady OK-Kiowa OK-Tillman OK-Caddo OK-McClain OK-Comanche OK-
328 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR Grady...southeastern Kiowa...
north central Tillman...southern Caddo...west central McClain and
Comanche Counties Until 400 AM CDT....

AT 325 AM CDT, strong thunderstorms were along a line extending from
near Tuttle to near Anadarko to near Tom Steed Reservoir, moving
southeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3481 9904 3534 9785 3534 9780 3507 9738
      3467 9815 3446 9901
TIME...MOT...LOC 0825Z 325DEG 17KT 3530 9781 3507 9824 3476 9899

BRB
Special weather statement, Jul 30, 2:46 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 AM CDT MON JUL 30 2018

OKZ025-029-300930-
Oklahoma OK-Cleveland OK-
346 AM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR Oklahoma and Cleveland Counties
Until 430 AM CDT....

AT 345 AM CDT, strong thunderstorms were along a line extending from
near Jones to near Oklahoma City to near Norman, moving east at 35
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions. Never drive through flooded roads.

&&

LAT...LON 3499 9718 3511 9741 3515 9741 3524 9756
      3529 9757 3532 9764 3542 9765 3564 9737
      3564 9714 3501 9714
TIME...MOT...LOC 0845Z 279DEG 29KT 3556 9726 3532 9719 3520 9740

BRB

The radar

The Altus AFB radar (KFDR), 34 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
July 30, 2:55 AM CST
Where
Wilbarger County, 4.22 mi ENE of Odell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.370, -99.350

Thunderstorm Wind, Baylor

When
July 30, 3:55 AM CST
Where
Baylor County, 3.1 mi SW of Seymour Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.620, -99.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773697, 773698.